Excessive Use Of Paracetamol Harmful: Experts

Dr Nisar Ahmad Shah

Srinagar: The excessive use of paracetamol by coronavirus patients can damage the liver and can cause severe gastrointestinal upset in elderly patients besides aggravate paracetamol poisoning among alcoholics and people with borderline kidney function and liver diseases, a senior gastroenterologist said Saturday.

Dr Nisar Ahmad Shah, Professor of Medicine, Gastroenterology, Government Medical College (GMC) here said on Saturday that Covid was known to cause a variety of gastroenterological problems like dyspepsia, diarrhoea, abdominal pain; oesophageal, gastric & duodenal ulcers, hepatitis and pancreatitis like illness but all these problems are self limiting and need only symptomatic treatment.

“Besides, “Covid is known to cause anxiety symptoms; but it is Covid itself and not anxiety which causes gastroenterological symptoms”, he said, while clarifying the relative effects of coronavirus anxiety and gastro problems.

Dr Nisar also clarified misconception regarding the risk to patients suffering from gastroenterological problems and said such patients are not at any additional risk of superadded infection.

As most of the doctors recommend paracetamol for mild Covid related symptoms, Dr Nisar asked for limited intake of paracetamol.

“A normal individual can take up to 2 grams ( 4 tablets of 500mg tablets) per day without any problems whereas those having liver problems and severe renal problems need caution,” he said.

However, he quickly added that excessive use of paracetamol can damage the liver and can cause severe gastrointestinal upset in elderly patients, those who indulge in alcohol abuse, people with borderline kidney function and liver disease and fasting aggravates paracetamol poisoning.

He also said steroids can cause a lot of side effects and advised that steroids should never be taken of your own. He cautioned that steroids involve almost every system of our body hence have multi systemic effects and side effects.

“In the gastro-intestinal system, steroids are known to cause gastric and duodenal ulcers especially if taken along with pain killers”, the prominent doctor said about the side effects of steroids taken by some people during Covid infection.

Moreover, Dr Shah recommended early Covid vaccination and extra precautions for those patients who have gastroenterological conditions requiring immunosuppressive treatment for ulcerative colitis, Crohn’s disease, autoimmune hepatitis etc.

While strongly pitching for early vaccination, Dr Shah said that vaccination is the only shield and weapon against Covid-19 infection and appealed to people to get vaccinated without any fear.

Be Part of Quality Journalism

Quality journalism takes a lot of time, money and hard work to produce and despite all the hardships we still do it. Our reporters and editors are working overtime in Kashmir and beyond to cover what you care about, break big stories, and expose injustices that can change lives. Today more people are reading Kashmir Observer than ever, but only a handful are paying while advertising revenues are falling fast.

ACT NOW
MONTHLYRs 100
YEARLYRs 1000
LIFETIMERs 10000

CLICK FOR DETAILS


Observer News Service

Leave a Reply

Your email address will not be published.

KO SUPPLEMENTS